Alert archive / Kansas / Flash Flood Warnings in 2007
Flash Flood Warning 31, NWS Kansas City, MO
NWS Kansas City, MO issued this flash flood warning at Jul 9, 2007, 3:44 PM CDT for Johnson County, Kansas. It was in force for 4 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 9, 2007, 3:44 PM CDT (20:44 UTC)
- Expired
- Jul 9, 2007, 7:30 PM CDT
- In force
- 4 hr
- Issued by
- NWS Kansas City, MO
- Area
- Counties, with a storm outline in the text
- Flood severity
- None
County Johnson County, KS
The radar
The Pleasant Hill radar (KEAX), 41 km from the middle of the area, began a volume at 20:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 9, 3:54 PM CDT | FLASH FLOOD | Overland Park, KS | WATER UP TO THE BUMPER OF AN ABANDONED VEHICLE ON CODY STREET...NORTHEAST OF 95TH AND QUIVIRA |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 10 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 8.7 hours before the alert went out and 82 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1843 J/kg
- Mixed-layer CIN
- -64 J/kg
- Mixed-layer LCL
- 1163 m above ground
- 0-6 km bulk shear
- 4 kt
- 0-1 km storm-relative helicity
- -73 m²/s²
- 0-3 km storm-relative helicity
- 37 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS53 KEAX 092046 FFWEAX KSC091-100030- /X.NEW.KEAX.FF.W.0031.070709T2044Z-070710T0030Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 344 PM CDT MON JUL 9 2007 THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A * FLASH FLOOD WARNING FOR... NORTHEASTERN JOHNSON COUNTY IN EAST CENTRAL KANSAS * UNTIL 730 PM CDT * AT 340 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED SLOW MOVING THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE WARNED AREA. IN EXCESS OF TWO INCHES OF RAIN HAS FALLEN WITHIN THE PAST HOUR ACROSS EASTERN PORTIONS OF JOHNSON COUNTY. THIS WARNING IS A UPGRADE TO THE EARLIER ISSUED URBAN AND SMALL STREAM ADVISORY. * RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE... FAIRWAY...LAKE QUIVIRA...LEAWOOD...LENEXA...MERRIAM...MISSION... MISSION HILLS...OVERLAND PARK...PRAIRIE VILLAGE AND COUNTRYSIDE. FLOODING IS OCCURRING OR IS IMMINENT. MOST FLOOD RELATED DEATHS OCCUR IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS WATER COVERED BRIDGES... DIPS...OR LOW WATER CROSSINGS. NEVER TRY TO CROSS A FLOWING STREAM... EVEN A SMALL ONE...ON FOOT OR IN A VEHICLE. LAT...LON 3904 9463 3886 9461 3885 9479 3904 9481 $$ SAW
3 follow-up statements
000 WGUS73 KEAX 092108 FFSEAX FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 405 PM CDT MON JUL 9 2007 KSC091-100030- /X.CON.KEAX.FF.W.0031.000000T0000Z-070710T0030Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ JOHNSON KS- 405 PM CDT MON JUL 9 2007 ...FLASH FLOOD WARNING REMAINS IN EFFECT FOR NORTHEASTERN JOHNSON COUNTY IN EAST CENTRAL KANSAS UNTIL 730 PM CDT... AT 400 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE WARNED AREA. DOPPLER RADAR ESTIMATED AROUND THREE INCHES OF RAIN HAD FALLEN IN THE PAST HOUR ACROSS PARTS OF NORTHEAST JOHNSON COUNTY. IN ADDITION...OBSERVER REPORTS OF IN EXCESS OF 3 INCHES WERE RECEIVED FROM THE LENEXA AREA. SLOW MOVING THUNDERSTORMS ARE PRODUCING VERY HEAVY RAINFALL IN THE WARNED AREA. RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...FAIRWAY...LAKE QUIVIRA...LEAWOOD...LENEXA...MERRIAM... MISSION...OVERLAND PARK...PRAIRIE VILLAGE AND COUNTRYSIDE. LAT...LON 3904 9463 3886 9461 3885 9479 3904 9481 $$ SAW
000 WGUS73 KEAX 092159 FFSEAX FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 458 PM CDT MON JUL 9 2007 KSC091-100030- /X.CON.KEAX.FF.W.0031.000000T0000Z-070710T0030Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ JOHNSON KS- 458 PM CDT MON JUL 9 2007 ...FLASH FLOOD WARNING REMAINS IN EFFECT FOR NORTHEASTERN JOHNSON COUNTY IN EAST CENTRAL KANSAS UNTIL 730 PM CDT... AT 454 PM CDT...RAINFALL HAD TAPERED OFF ACROSS THE WARNED AREA. HOWEVER...LOCALIZED FLOODING OF LOW LYING AREAS AND OTHER FLOOD PRONE LOCATIONS IS LIKELY AS RUNOFF FROM THE EARLIER HEAVY RAINFALL CONTINUES. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. LAT...LON 3904 9463 3886 9461 3885 9479 3904 9481 $$ SAW
000 WGUS73 KEAX 092308 FFSEAX FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 608 PM CDT MON JUL 9 2007 KSC091-092323- /X.CAN.KEAX.FF.W.0031.000000T0000Z-070710T0030Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ JOHNSON KS- 608 PM CDT MON JUL 9 2007 ...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR NORTHEASTERN JOHNSON COUNTY IN EAST CENTRAL KANSAS IS CANCELLED... EXCESS RUNOFF FROM HEAVY RAIN HAS ENDED OVER THE WARNED AREA. STREAMS AND CREEKS IN THE WARNED AREA HAVE RECEDED OR WERE BEGINNING TO RECEDE...ENDING THE FLOOD THREAT. IF FLOODING HAS BEEN OBSERVED... PLEASE REPORT IT TO YOUR LOCAL LAW ENFORCEMENT AGENCY. LAT...LON 3904 9463 3886 9461 3885 9479 3904 9481 $$ SAW
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this flash flood warning went out at Jul 9, 3:30 PM CDT, 14 minutes earlier.
Area forecast discussion, Jul 9, 3:30 PM CDT, 14 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 330 PM CDT MON JUL 9 2007 .DISCUSSION... THE STATIONARY FRONT ACROSS NORTHERN MISSOURI CONTINUES ACROSS NORTHERN MISSOURI. AIR MASS PULSE THUNDERSTORMS ALSO PRESENT IN WEST CENTRAL MISSOURI IN AN AREA OF MODERATE TO STRONG INSTABILITY. LITTLE OR NO MOVEMENT TO THE THUNDERSTORMS WAS ALSO PRODUCING LOCALLY HEAVY RAINFALL. THE FRONT ACROSS NORTHERN MISSOURI WILL GRADUALLY DISSIPATE THIS EVENING IN RESPONSE TO STRONG PRESSURE FALLS IN THE HIGH PLAINS. THE CONVECTION ALONG THE FRONT WILL GRADUALLY DISSIPATE AFTER SUNSET ALONG WITH THE CONVECTION OVER WEST CENTRAL MISSOURI. THE MAIN CONCERN FOR TNGT IS THE MCV MOVING INTO CENTRAL KANSAS. MODELS SUGGEST THAT THIS FEATURE WILL PROGRESS SOUTHEAST THROUGH TUESDAY. THE NAM LOOKS SUSPICIOUS IN SUGGESTING THAT THE SRN CWA MAY BE IMPACTED BY HEAVY RAINFALL TONIGHT. GIVEN THE CURRENT MOVEMENT...PREFER THE GFS SOLUTION. REGARDLESS...CONFIDENCE IS NOT HIGH...SO WILL KEEP THE HIGHEST POPS FOR THE SWRN CORNER AFTER MIDNIGHT. THE MCV MAY CONTINUE TO TRIGGER SCT SHOWERS AND THUNDERSTORMS ACROSS THE SRN CWA TUESDAY MORNING. OTHERWISE...THE STRONG TROUGH ALONG THE CANADIAN BORDER WILL DRIVE A COLD FRONT INTO NORTHWESTERN MISSOURI TUESDAY AFTN. THE CONVERGENCE ALONG THE BOUNDARY IS NOT AS STRONG AS EARLIER INDICATED...MAINLY DUE TO THE CIRCULATION AROUND MCV TO THE SOUTH. NEVERTHELESS...MODERATE INSTABILITY ALONG THE FRONT WILL ONCE AGAIN TRIGGER SCATTERED THUNDERSTORMS. THE THUNDERSTORMS WILL PROGRESS INTO THE SRN CWA TUESDAY EVENING WITH COOLER AND DRIER OVER THE CWA BY WEDNESDAY MORNING. DB EXTENDED (THURSDAY THROUGH MONDAY)... AMPLIFIED PATTERN TO TAKE SHAPE BY THE LATTER PARTS OF THE WEEK AND INTO THE WEEKEND AS EASTERN PACIFIC AND EASTERN US TROUGHS DEEPEN WITH SUBSEQUENT RIDGING ACROSS THE WESTERN STATES. THIS WILL PLACE THE MIDWEST AND CENTRAL PLAINS IN A GENERAL NORTHWEST FLOW PATTERN WITH INHERENT UNCERTAINTIES IN TERM OF THE PRECIPITATION FORECAST. WITH THE LACK OF A SIGNIFICANT UPPER LEVEL SYSTEM TO AFFECT THE AREA THROUGH THE EXTENDED PERIODS...POPS WILL ULTIMATELY BE DICTATED BY EMBEDDED SHORTWAVES WITHIN NW FLOW PATTERN AS WELL AS MESOSCALE INFLUENCES FROM DAY TO DAY. OPERATIONAL GFS/NAM BRING A SFC BOUNDARY INTO THE AREA BY THURSDAY ASSOCIATED WITH A WEAK VORT MAX. REMAIN SOMEWHAT SUSPECT OF QPF GENERATED BY THIS FEATURE WITH WEAK CONVERGENCE ALONG THE BOUNDARY AND ONLY MODEST BL TD RETURN BEHIND MIDWEEK FRONT AS MOIST AXIS REMAINS CENTERED WEST OF THE FORECAST AREA. IN ADDITION...MODEL PROGS DIFFER IN TIMING OF THE BOUNDARY AND HAVE THEREFORE KEPT THE FORECAST DRY FOR THE TIME BEING UNTIL A BETTER HANDLE ON THE SITUATION IS REALIZED. NW FLOW REGIME AMPLIFIES BY THIS WEEKEND AS HUDSON BAY UPPER LOW DEEPENS. FORECAST BECOMES INCREASINGLY DIFFICULT AS MODEL SUITES ATTEMPT TO LATCH ON TO EMBEDDED VORT MAXES TRAVERSING THE REGION. WITH DIFFICULTY RESOLVING SUCH FEATURES IN TERMS OF TIMING AND MAGNITUDE...OPTED TO KEEP A LOW CONFIDENCE DRY FORECAST ATTM. PATTERN RECOGNITION WOULD SUGGEST INCREASED PRECIP CHANCES AT SOME POINT DURING THE UPCOMING EXTENDED TIME FRAME...HOWEVER PINPOINTING THE TIME FRAME DOES NOT SEEM PRUDENT ATTM. WITH RIDGE AXIS CENTERED ACROSS THE WESTERN US...TEMPERATURES THROUGH THE WEEK APPEAR TO BE A BIT COOLER THAN WE HAVE EXPERIENCED RECENTLY. DEROCHE && AVIATION... SCATTERED THUNDERSTORMS ARE EXPECTED TO DIMINISH OVER THE STJ TERMINAL EARLY THIS EVENING. WIDELY SCATTERED THUNDERSTORMS WILL BE IN THE VICINITY OF MKC AND MCI THROUGH 03Z. THUNDERSTORMS ARE ONCE AGAIN EXPECTED BY LATE TUESDAY AFTERNOON. DB EAX WATCHES/WARNINGS/ADVISORIES... MO...NONE. KS...NONE.
Hazardous weather outlook, Jul 9, 3:00 PM CDT, 44 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 300 PM CDT MON JUL 9 2007 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-101100- ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE- JOHNSON KS-ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER- PUTNAM-SCHUYLER-HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR- BUCHANAN-CLINTON-CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY- RAY-CARROLL-CHARITON-RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD- CASS-JOHNSON MO-PETTIS-COOPER-BATES-HENRY- 300 PM CDT MON JUL 9 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS. .DAY ONE...REST OF THIS AFTERNOON AND TONIGHT. SCATTERED THUNDERSTORMS ARE EXPECTED THROUGH TONIGHT WITH THE GREATEST THREAT LATE THIS AFTERNOON AND EARLY TONIGHT. ALTHOUGH ORGANIZE SEVERE WEATHER IS NOT EXPECTED...ISOLATED SEVERE THUNDERSTORMS ARE LIKELY WITH DAMAGING WINDS THE PRIMARY THREAT. HAIL ONE INCH OR LESS IS ALSO POSSIBLE. DUE TO THE SLOW MOVEMENT OF THE STORMS...LOCALLY HEAVY RAINFALL IS LIKELY. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. THUNDERSTORM CHANCES WILL CONTINUE THROUGH TUESDAY...ENDING FROM NORTH TO SOUTH TUESDAY NIGHT. A FEW STORMS COULD APPROACH SEVERE LIMITS DURING THE AFTERNOON AND EVENING HOURS...WITH LOCALIZED HEAVY RAINFALL ALSO POSSIBLE. WIDESPREAD SEVERE WEATHER IS PRESENTLY NOT ANTICIPATED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT. DB
In the hours before
Special weather statement, Jul 9, 3:17 PM CDT, 27 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 317 PM CDT MON JUL 9 2007 KSZ105-092100- JOHNSON- 317 PM CDT MON JUL 9 2007 ...SIGNIFICANT WEATHER ALERT FOR EASTERN JOHNSON COUNTY UNTIL 400 PM CDT... AT 316 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM LENEXA TO OLATHE... MOVING SOUTHEAST AT 5 MPH. THESE STORMS WILL BE NEAR... OVERLAND PARK BY 320 PM CDT. LEAWOOD BY 350 PM CDT. THE TOWN OF LACKMANS IS ALSO IN THE PATH OF THESE STORMS. SMALL HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THESE STORMS. SAW
Local storm report, Jul 9, 3:26 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
326 PM CDT MON JUL 09 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0321 PM HAIL LENEXA 38.96N 94.79W
07/09/2007 M1.00 INCH JOHNSON KS STORM CHASER
QUARTER SIZE HAIL NEAR I-435 AND I-35
&&
DUXThe office that day
Everything else NWS Kansas City, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 9, 3:23 PM CDT | Severe Thunderstorm Warning | EAX | Johnson | 42 min |
| Jul 9, 3:28 PM CDT | Areal Flood Advisory | EAX | Johnson | 3 hr |
Nearby
Flash Flood Warnings in Kansas, 2007Every flash flood warning in 2007
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.